Tennessee, 2024

Damaging Winds in Tennessee, June 9, 2024

June 9, 2024 · NWS MEG · 2 events in 2 counties and zones

A cold front moved south from northern Missouri during the evening hours of June 8, 2024. A mesoscale convective system developed along and in advance of the front in the moist and unstable airmass across southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved south from northern Missouri during the evening hours of June 8, 2024. A mesoscale convective system developed along and in advance of the front in the moist and unstable airmass across southern Missouri. There was enough shear across the area to support a few severe storms. This convection pushed across northern parts of the Mid-South mainly during the early morning hours of June 9, 2024, with isolated reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 8, 10:21 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 8, 10:21 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Sat Jun 8 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1105 PM CDT Sat Jun 8 2024

Convection across southern Missouri is sagging into NE AR and has
been on a weakening trend as it heads eastward. The airmass is not
quite as supportive of severe weather further toward the east.
Still could see a strong to severe storms across NE AR over the
next couple of hours with more of wind threat than a hail threat.
Another concern is the heavy rain threat with PWs around 2 inches
across NE AR and the MO Bootheel and convection that has tended to
train this evening. There is fairly robust 850 moisture transport
into the region helping to aid the heavy rain potential. Showers
and thunderstorms will continue to spread over the northern half
of the Mid-South overnight with a gradual weakening trend as
storms spread east and south.

&&

.SYNOPSIS...
Issued at 300 PM CDT Sat Jun 8 2024

Showers and thunderstorms will move into the northern half of the
Mid-South tonight as a cold front approaches the region from the
north. A few thunderstorms could be strong or possibly severe late
this evening mainly north of I-40. Large hail, damaging winds,
and localized heavy rainfall are possible. As the cold front moves
through the region on Sunday, scattered thunderstorms are
expected to develop ahead of the front from Sunday morning through
Monday morning.

Cooler and drier air will build into the area by Monday night.
Temperatures will warm back to the upper 80s to lower 90s by
Thursday as an upper-level ridge builds across the region. Along
with the warmer weather, scattered afternoon thunderstorms are
possible.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 300 PM CDT Sat Jun 8 2024

Skies are partly cloudy across much of the Mid-South this
afternoon with temperatures in the upper 70s to around 90 degrees.
An area of showers and isolated thunderstorms is moving across
portions of west Tennessee.

A cold front will move south out of northern Missouri tonight and
will be just north of the Mid-South by Sunday morning. Showers
and thunderstorms are expected to develop ahead of this front
tonight with some of this activity moving across northern sections
of the Mid-South, mainly north of I-40. Some of the thunderstorms
could be strong or possibly severe tonight. Damaging winds, large
hail, and locally heavy rainfall would be the main threats.
Temperatures will be seasonably warm tonight with lows Sunday
morning in the upper 60s to mid 70s.

As the cold front moves south through the Mid-South on Sunday,
more scattered thunderstorms are expected to develop ahead of it.
Temperatures will turn cooler behind the front with highs from
the upper 70s to lower 90s. As the front moves into north
Mississippi Sunday night, scattered thunderstorms will be confined
to the southern half of the region. Temperatures will remain
cooler behind the front with lows Monday morning in the upper 50s
to upper 60s.

As the cold front reaches central Mississippi Monday morning,
thunderstorms could be found across extreme southern sections of
the Mid-South. Cooler and drier air will move into the region on
Monday with highs in the upper 70s to mid 80s. Dry weather with
below normal temperatures is expected for Monday night through
Wednesday morning. Scattered afternoon thunderstorms are possible
on Wednesday.

An upper level ridge will start to build into the Mid-South
starting Thursday and continuing into Friday. This will bring
warmer air into the region with above normal temperatures expected
for both days. Along with the warmer weather, scattered afternoon
thunderstorms will be possible both days.

&&

.AVIATION...
(06Z TAFS)
Issued at 1105 PM CDT Sat Jun 8 2024

Expect TSRAs to impact JBR and MKL over the next few hours. Less
certain about MEM so kept a VCTS there. This round of convection
will push east Sunday morning by 14z with lingering low clouds
likely at JBR/MKL. As the front sags south additional development
is possible on Sunday. The redevelopment should be south of
JBR/MKL and most likely at TUP. Light south winds will shift north
at 10 kts after the front moves through with ocnl gusts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...SJM

In the hours before

Special weather statement, Jun 8, 9:58 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1058 PM CDT Sat Jun 8 2024

ARZ009-018-090430-
Greene AR-Clay AR-
1058 PM CDT Sat Jun 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE AND WESTERN
CLAY COUNTIES THROUGH 1130 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corning, Reyno, Knobel, Success, Peach Orchard, Delaplaine, Datto,
Heelstring, Stonewall, Tipperary, Case, Brookings, Knob, Twin Oaks,
and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
eastern Arkansas.

&&

LAT...LON 3650 9058 3628 9038 3616 9080 3618 9081
      3629 9081 3630 9079 3628 9078 3628 9075
      3641 9075 3641 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 0357Z 314DEG 37KT 3653 9086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JPR
Special weather statement, Jun 8, 11:31 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 AM CDT Sun Jun 9 2024

ARZ026>028-035-036-090600-
Poinsett AR-Craighead AR-Cross AR-Mississippi AR-Crittenden AR-
1231 AM CDT Sun Jun 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CRAIGHEAD...
POINSETT...SOUTHWESTERN MISSISSIPPI...NORTHWESTERN CRITTENDEN AND
NORTHEASTERN CROSS COUNTIES THROUGH 100 AM CDT...

At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caraway to near Trumann to near
Harrisburg. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jonesboro, Trumann, Marked Tree, Harrisburg, Lake City, Lepanto, Bay,
Caraway, Wilson, Tyronza, Joiner, Dyess, Gilmore, Bassett, Marie,
Greenfield, Turrell, Etowah, Black Oak, and Birdsong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
eastern Arkansas...and west Tennessee.

&&

LAT...LON 3577 9062 3591 9040 3556 8999 3555 9004
      3552 9005 3550 9005 3548 9008 3548 9011
      3545 9013 3538 9025 3529 9052 3565 9091
TIME...MOT...LOC 0531Z 315DEG 38KT 3577 9029 3564 9052 3554 9081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJ
Local storm report, Jun 8, 11:36 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1236 AM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Hail             Cardwell                36.05N 90.29W
06/09/2024  E0.75 Inch       Dunklin            MO   Public

&&

MJ

The radar

The Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dyer

When
June 9, 12:03 AM CST to 12:08 AM CST
Where
Dyer County, 0.89 mi NE of Dyersburg
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.040, -89.370

Thunderstorm Wind, Carroll

When
June 9, 1:00 AM CST to 1:05 AM CST
Where
Carroll County, 0.89 mi NE of Mc Kenzie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.140, -88.510

A tree was knocked down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193146, 1193145.